Mar 23, 2002
Dear Dr. Henry - I've been on cocktails containing abacavir since 1998. The one I'm on now is abacavir, d4t, agenerase and norvir. I started it almost 6 months ago. I must admit that I've taken a couple "drug holidays" during the time I've been on abacavir. Most recently, I took the month of December 2001 off, and I recently took 2 & 1/2 weeks off while traveling. I'm now back on the cocktail for the past 12 days, and I'm feeling not so hot. The dizziness I always have is somewhat worse, I'm fatigued, and the premature ventricular contractions I live with are more frequent - in short, I feel kind of "shocky" and yucky. I've experienced no fever, GI involvement or rash. The next time I take a dose, I'll closely monitor whether I feel discernably worse a couple of hours later. I think I may weather the re-adjustment OK, but, is there a blood test that can tell whether I'm having a sensitivity reaction to the abacavir (or the agnerase), especially during these times where I re-challenge my system with these drugs? My VL = 36,000 and my t-cells are 250. It is Friday evening, and I won't be able to reach my Dr. until Monday -should I be OK just monitoring how I feel in the meantime? Thank you for your time and consideration.
| Response from Dr. Henry
The risk for abacavir hypersensitivity is low (yet still exists) when abacavir is stopped and started at times when there are no symptoms suggestive of the hypersensitivity reaction. If symptoms clearly worsen with each dose then the drug must be stopped. From your description of the symptoms the chances for them to be due to abacavir reaction seem low. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.